So, I’ve made a decision to come off of Seroquel. The weight I’ve gained with it has overstayed it’s (non-existent) welcome.
I know what you must be thinking. And before you lecture me on quitting meds, please know I am making this move based on careful consideration. I have been on Seroquel for about two years now, along with Lithium and Abilify. My current dose is 200mg. When I first started taking it, I just noticed my extreme sleepiness. This was good, since I am a natural insomniac. I started on only 100mg, and after some time, went up to the current dose. I know people on higher doses, and folks on lower doses. Every individual is different. Dosages are based on brain chemistry, body weight, interactions with other meds, etc.
The Cost of Side Effects
I certainly don’t want to scare anyone out of taking Seroquel because it is a really effective drug, and it has absolutely saved my life in many ways. It’s just that I am at a point where the side effects are not worth my time anymore. Seroquel is known for weight gain as a side effect (several psych meds have this quality), and I have been researching many sources and forums, as well as discussions with my psychiatrist, and it is an unfortunate fact. I put on 20 pounds with this medication. Many other folks have put on 40-50 pounds. On my 5’1″ frame, 20 pounds is kind of a lot.
It’s a Personal Thing
I definitely battled with this decision. I already have insomnia, and Seroquel has helped rock me to sleep each night since taking it. I also haven’t had any full blown manic episodes since being treated with it. So, yes, coming off of it does frighten me a little. But, conversely, I am becoming quite dismayed at stepping onto the scale and not seeing it budge. I have completely changed my eating habits, which includes pretty much all health food, and small portions. I even signed up for a gym membership. Yet my jeans still don’t fit. I feel discouraged and it’s bringing me down.
Keeping Up With Progress
So far I have cut my dose in half and I am having a hard time falling asleep at night. I am not experiencing any mania or psychotic episodes, luckily. My wife is fully aware of my plan, and is on board. This helps with monitoring my moods, especially with the changing season.
I have not yet spoken to Dr. B. about this. I plan to at our next appointment, which isn’t until May. Honestly, I want to see how well I do without his input right now. Also, I’m a little shy of trust for him and his office after the urinalysis incident. I just thought I’d share my current experience with you guys. We all know what a pain in the ass it is to find meds that work out for us in all areas.
Seroquel XR Side Effects Study
(Just Google Seroquel and weight gain/side effects. There is a world of information on the topic.)